Drought, Colbert
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Colbert forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Finally some longer-term drought relief came to the Tennessee Valley in March. Rainfall deficits for the year barely grew and rainfall amounts were almost near normal.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Finally some longer-term drought relief came to the Tennessee Valley in March. Rainfall deficits for the year barely grew and rainfall amounts were almost near normal. A significant cold front moved through on the 3rd and 4th and was the month’s biggest rainmaker in many areas. But periodic rain, and even a little snow, continued to fall throughout the month, about every four days.
However, by March 20th, dry high pressure built into the Tennessee Valley and turned off the rainfall for most of the rest of the month, with only trace amounts beyond that.
Drought conditions improved approximately one category across the board. By the end of March, none of the WFO Huntsville Hydrologic Service area was in the D4 /Exceptional Drought/ category, though more than half of the area was still in the D3 /Extreme Drought/ category.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 29, 9:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 900 PM CST FRI FEB 29 2008 .UPDATE...RAIN HAS MOVED EASTWARD THIS EVENING WELL AHEAD OF THE ACTUAL COLD FRONT LAGGING BEHIND FROM W TN TO NW MS. SFC WINDS HAVE ALSO DECOUPLED ACROSS MOST OF THE AREA ALLOWING PATCHY FOG AND LOW STRATUS TO DEVELOP...MAINLY FROM CENTRAL TN TO NW AL...ALTHOUGH THE FOG SHOULD CONTINUE TO EXPAND EWD AHEAD OF THE WEAK COLD FRONT. THE FOG THOUGH SHOULD BEGIN TO LIFT OVERNIGHT ONCE THE SFC BOUNDARY MOVES THROUGH THE AREA. WILL GO AHEAD AND UPDATE THE FORECAST TO REMOVE THE EVENING PRECIP AND ADD THE POSSIBILITY FOR PATCHY FOG THROUGH THE EARLY MORNING HRS. TEMPS OVERNIGHT MAY BE TRICKY GIVEN THE LOW STRATUS ACROSS THE AREA...BUT WILL LEAVE CURRENT MINS IN TACT AS SLIGHTLY DRIER AND COOLER AIR SHOULD QUICKLY WORK ITS WAY INTO THE AREA BEHIND THE FRONTAL PASSAGE LATER TONIGHT. UPDATED ZONES AND GRIDS OUT SHORTLY. && .PREV DISCUSSION...SHORT TERM (TONIGHT THROUGH SUNDAY)... A RELATIVELY QUIET SHORT TERM PERIOD IS EXPECTED. SFC FRONT WILL SWEEP ACROSS THE AREA TONIGHT BRINGING MAINLY DRIER AIR TO THE AREA. ADDITIONAL RAINFALL WILL BE LESS THAN 1/10 INCH AND LIMITED INSTABILITY WILL PRECLUDE ANY THUNDERSTORM DEVELOPMENT. COULD SEE SOME PATCHY FOG DEVELOPMENT OVERNIGHT AS SKIES CLEAR AND DEWPT DEPRESSIONS REMAIN LOW. HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH SUNDAY RESULTING IN DRY/STABLE CONDITIONS. AIR MASS BEHIND TONIGHT/S FRONT IS MILD...SO TEMPS WILL REBOUND NICELY SATURDAY WITH PLENTY OF SUNSHINE. INCREASING SOUTHERLY FLOW/WAA SUNDAY WILL SUPPORT TEMPS WARMING TO NEAR 70F. .LONG TERM (MONDAY THROUGH FRIDAY)... ...SIGNIFICANT STORM SYSTEM STILL FORECAST TO IMPACT THE AREA LATE MONDAY THROUGH TUESDAY... DEEPENING LONGWAVE TROUGH DROPPING FROM THE ROCKIES/NRN PLAINS WILL AMPLIFY AND EVENTUALLY CUT-OFF OVER THE LWR MS VLY MONDAY. MODELS CONTINUE TO STRUGGLE WITH POSITION/TRACK OF THE STORM -- 29/12Z RUNS ARE NOW A BIT FARTHER SOUTH THAN 24 HOURS AGO /WHICH IS SIMILAR TO SOLNS 2 DAYS AGO/. AT ANY RATE...THERE IS FAIRLY GOOD AGREEMENT BTWN THE GFS AND ECMWF SO HAVE BASED FORECAST ON A COMPROMISE OF THESE TWO MDLS. THE H5 LOW IS EXPECTED TO RACE FROM THE ARKLAMISS REGION LATE MON NIGHT...ACROSS THE CENTRAL TN VLY TUESDAY WITH A DEEPENING SFC LOW TAKING A SIMILAR TRACK. GIVEN THIS...THE POTENTIAL FOR STRONG TO SEVERE TSTMS /INCLUDING A TORNADIC THREAT/ WILL EXIST LATE MONDAY INTO MONDAY NIGHT. ON THE FLIP SIDE...COLD AIR QUICKLY WRAPPING AROUND INTENSE/MATURE LOW COULD BRIEFLY PRODUCE A PERIOD OF SNOW ACROSS THE AREA TUESDAY. BELIEVE STRONG LOW LVL WAA WILL STRENGTHEN CAP OVER THE AREA MONDAY THUS LIMITING CONVECTIVE INITIATION UNTIL LATE IN THE DAY...AND MAINLY WEST OF I-65. STRONG KINEMATICS AND SYNOPTIC FORCING FROM THE STORM SYSTEM WILL COME TOGETHER MONDAY EVENING...SUPPORTING THE POTENTIAL FOR HEAVY RAIN AND STRONG TO SEVERE TSTMS. COLD FRONT SLIDES ACROSS THE AREA BY 12Z/TUE...USHERING IN MUCH COLDER AIR ACROSS THE AREA. TUESDAY...WE WILL DEAL WITH THE COLD CORE FROM THE UPR LOW WHICH /SHOULD IT TRACK OVER OR JUST EAST OF THE AREA/ COULD PRODUCE WINTRY PRECIP OVER THE AREA. DETAILS OF COURSE REMAIN LIMITED AT THIS TIME...BUT HAVE MAINTAINED RA/SN MIX TUESDAY. DRIER CONDITIONS ARE EXPECTED TO EXIST WEDNESDAY/THURSDAY. HOWEVER ANOTHER LONGWAVE TROUGH IS FORECAST TO DIVE SOUTH ACROSS THE WRN CONUS THURSDAY. WANT TO GET A BETTER FEEL FOR MODEL TRENDS LATE NEXT WEEK BEFORE JUMPING ON ANYTHING...BUT THE 12Z/GFS IS SHOWING A POTENTIAL WINTER-LIKE PRECIP EVENT SETTING UP ACROSS THE AREA THU/FRI. NADLER.83 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 40 61 38 70 / 50 0 0 0 SHOALS 39 62 41 70 / 30 0 0 0 CULLMAN 41 61 40 68 / 50 0 0 0 FAYETTEVILLE 37 58 38 67 / 40 0 0 0 ALBERTVILLE 42 61 41 70 / 70 0 0 0 FORT PAYNE 40 60 32 70 / 70 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE: DG.09 PREV DIS: DJN.83
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 845 PM CST FRI FEB 29 2008 ALZ001>010-016-TNZ076-096-097-011000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 845 PM CST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. PATCHY DENSE FOG IS POSSIBLE THROUGH THE EVENING HOURS BEFORE A WEAK COLD FRONT MOVES THROUGH THE AREA OVERNIGHT. VISIBILITIES BELOW ONE MILE WILL BE POSSIBLE AHEAD OF THE COLD FRONTS PASSAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN INTENSE SYSTEM WILL MOVE THROUGH THE SOUTHEAST STATES EARLY IN THE WEEK...BRINGING SHOWERS AND A CHANCE OF THUNDERSTORMS TO THE TENNESSEE VALLEY LATE MONDAY INTO MONDAY NIGHT. WHILE THERE REMAINS SOME QUESTION AS TO THE STRENGTH AND TRACK OF THIS SYSTEM...STRONG TO SEVERE THUNDERSTORMS...IN ADDITION TO HEAVY RAIN...ARE POSSIBLE ACROSS THE REGION. GUSTY WINDS ARE ALSO LIKELY WITH THIS SYSTEM...REGARDLESS OF ANY THUNDERSTORM POTENTIAL. SUSTAINED WIND OVER 25 MPH IS POSSIBLE MONDAY THROUGH TUESDAY...WITH HIGHER GUSTS POSSIBLE. MUCH COLDER AIR WILL FUNNEL INTO THE REGION ON THE HEELS OF THE DEPARTING LOW PRESSURE SYSTEM...BRINGING THE CHANCE OF MIXED PRECIPITATION TO THE TENNESSEE VALLEY ON TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 914 PM CST FRI FEB 29 2008 ALZ001>003-010600- LAUDERDALE-COLBERT-FRANKLIN AL- INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE 914 PM CST FRI FEB 29 2008 ...SIGNIFICANT WEATHER ALERT FOR PATCHY DENSE FOG... PATCHY DENSE FOG AND LOW CLOUDS HAVE DEVELOPED ACROSS FAR NORTHWEST ALABAMA...MAINLY WEST OF HIGHWAY 43 AND ON HILLTOPS IN WESTERN PORTIONS OF LAUDERDALE...COLBERT AND FRANKLIN COUNTIES. VISIBILITY WILL BE REDUCED AT TIMES TO 1/4 MILE OR LESS IN SPOTS. THE FOG WILL ERODE QUICKLY BETWEEN 1 AM AND 4 AM AS A COLD FRONT MOVES THROUGH THE AREA. MOTORISTS TRAVELING WEST INTO NORTHEAST MISSISSIPPI SHOULD BE PREPARED FOR MORE WIDESPREAD DENSE FOG AND VERY HAZARDOUS TRAVEL CONDITIONS. KULA
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89197, 89198, 89199, 89200, 89201, 89202, 89203, 89204, 89205, 89206, 89207.